Florida, 2021

Wildfire in Florida, May 9, 2021

May 9, 2021 · NWS MLB · 1 event in 1 county or zone

A 89 acre wildfire destroyed three homes and two vehicles in Port Saint Lucie.

The toll

Deaths
0
Injuries
0
Property damage
$810,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A 89 acre wildfire destroyed three homes and two vehicles in Port Saint Lucie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 9, 3:01 PM EST, 29 minutes earlier.

Area forecast discussion, May 9, 3:01 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
401 PM EDT Sun May 9 2021

.DISCUSSION...

Evening-Mon...Cloud coverage has been slow to develop and has
been confined to the coastal counties through earlier this
afternoon. This in part as the ridge extending from the central
Atlantic towards the FL peninsula retreated a bit east this
afternoon and the flow became SSE and moisture was limited (around
1 inch of PWAT from the 15z Cape sounding). However, both coasts
sea breezes will develop and should collide early this evening
across the interior from Lake county down to west of Lake
Okeechobee. Rain chances were kept to 15-20 % through this evening
for southern Osceola, Okeechobee counties. Then if any of this
activity that develops survives, it could push towards the
Atlantic waters but confidence is low and we could update the
forecast this evening to clear it. Otherwise, low temps tonight
will drop to the upper 60s to lower 70.

Ridge will continue over central FL on Monday and a similar
scenario is expected with a southerly wind in the morning then
shifting from the SE along the coast in the afternoon as the sea
breeze develops. A collision of both coasts' sea breezes could
happen later in the afternoon south of Okeechobee which could push
some storm activity towards Okeechobee and Osceola later in the
afternoon. Elsewhere, light showers coming with the southwest flow
in the afternoon could reach the local area as well. Highs will
be toasty, reaching the lower 90s across the interior and upper
80s/near 90 in the immediate coast.

Monday Night-Tuesday...Surface high pressure drifting further
eastward into the Atlantic, as upper-level flow becomes increasingly
zonal. Dry conditions expected Monday night after afternoon showers
and thunderstorms drift offshore during the evening hours. Tuesday,
increasing moisture is expected to be funneled to the area from the
Caribbean due southerly flow on the far western periphery of high
pressure over the west-central Atlantic. PWATs increasing to 1.75+"
will generate a chance of showers and isolated thunderstorms Tuesday
afternoon. Highest chances look to be over the central peninsula
along the seabreeze collision, before showers and storms drift
eastward towards the Atlantic waters during the evening hours.

Temperatures Tuesday morning in the upper 60s to low 70s area-wide.
Then, becoming hot for the afternoon, with highs increasing to the
low 90s across the interior and upper 80s along the coast. Winds
will be generally around 5mph or less for much of the day across the
interior, before the sea breeze generates along the coast and
pushes inland in the afternoon.

Wednesday-Saturday (modified previous)... An increase in rain
chances will begin on Wednesday, as a frontal boundary parks over
northern Florida. Scattered showers and isolated storms will be
possible areawide, especially in the afternoon/early evening hours,
with daytime heating and sea breeze interactions. The front will
slowly sag further southeast into the end of the week, which means
the best chance for rain will be Thursday into Thursday night, with
numerous showers and scattered thunderstorms expected during the
afternoon. Precipitation will slowly come to an end from the
northwest to southeast Friday, once the front finally moves
southeast of Florida. Drier conditions expected Saturday and Sunday,
but a slight chance of showers and thunderstorms can't be ruled out
along the far southern Treasure Coast. Highs will stay in the upper
80s to low 90s with lows in the upper 60s to low 70s on Wednesday
before moderating due to onshore flow towards the end of the week.
Rain and cloud coverage will keep temperatures slightly cooler
through the end of the forecast period, with highs mainly in the low-
to-mid 80s and lows in the low 60s to low 70s.

&&

.AVIATION...
VFR will prevail tonight and Mon morning. With the exception of a
few showers/VCTS that could reach KVRB-KSUA around midnight but
confidence on this continues to decrease. Otherwise, gusty winds
for coastal sites should decrease this evening with winds
remaining generally from the south with FEW-SCT 030-040.

&&

.MARINE...
Evening-Mon...As a low pressure exits the northeast U.S. tonight
and the ridge stays across the FL peninsula, the wind gradient
will tighten along the southeast U.S. coast. Winds will slightly
increase tonight across the local waters: to near 20 kt east of
Volusia where a Small Craft Advisory is in effect through 4 am
while if navigating on the waters east of Brevard, small craft
should exercise caution. Seas east of Volusia will build to 3-4 ft
tonight but will quickly subside to 2-3 ft on Mon. South of
Volusia, seas will range between 2-3 ft tonight and tomorrow.

Wind gradient will relax late tonight and Mon morning, keeping
winds from the south 10-15 kt.

Monday night-Friday...Southerly winds remaining around 10-15kts
overnight Monday, with seas 2-3ft. Winds will relax on Tuesday, with
south-southeasterly winds from 5-10kts developing in the afternoon
along the sea breeze. This pattern will continue through Wednesday,
before a front approaches the area on Thursday. Then, winds becoming
northerly into Friday, but remaining around 10-15kts. Seas 1-3ft
through mid-week, then increasing as winds veer, becoming 4-6ft into
Friday.  Shower and thunderstorm chances continuing through the
period, with activity moving from the interior to the coast during
the evening hours. Chances then increasing into the end of the week,
as the aforementioned front passes southward through the local area.

&&

.FIRE WEATHER...
Monday...Wind flow will be from the south and southwest tonight
and Monday morning. The east coast sea breeze will develop on Mon
afternoon pushing westward, shifting winds along the coastal
counties from the southeast, which will also increased moisture
over the region through the start of the workweek. Minimum RH
values will be in the 40-55 percent range on Mon with ERC values
above 27 across some of our local counties.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  90  69  88 /  10  20  10  30
MCO  70  93  71  93 /  10  30  10  30
MLB  71  89  71  89 /  20  30  20  20
VRB  70  89  70  89 /  20  30  20  20
LEE  71  91  71  92 /  10  20   0  20
SFB  70  93  70  92 /  10  30  10  30
ORL  72  93  73  93 /  10  30  10  30
FPR  69  89  69  89 /  20  30  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 AM EDT Monday for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Flagler Beach to
     Volusia-Brevard County Line 20-60 nm.

&&

Negron/Leahy
Hazardous weather outlook, May 9, 5:08 AM EST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
608 AM EDT Sun May 9 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
608 AM EDT Sun May 9 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms will be possible around Lake Okeechobee
this afternoon then northward across Osceola, western Orange and
southern Lake counties this evening. The primary threats will be
cloud to ground lightning, gusty winds and heavy rain.

.RIP CURRENT IMPACT...
Breezy southeast winds will produce a strong northward flowing
longshore current which can knock swimmers off the sandbar into
deeper water and make them more susceptible to dangerous rip
currents.

.WIND AND SEA IMPACT...
Southeast winds will increase near 20 knots this afternoon and
this evening over the Atlantic waters of Volusia county where a
Small Craft Advisory will go into effect. Small craft should
exercise caution this evening over the Atlantic waters of Brevard
county for southeast winds 15 to 20 knots.

.FIRE WEATHER IMPACT...
Vegetation dryness and breezy conditions will produce a High fire
weather danger across much of east central Florida. Any new or
existing fires may spread rapidly.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A moderate risk of rip currents will exist at the beaches on
Monday. Scattered lightning storms will return this coming week.
The coverage of storms will be highest on Wednesday and Thursday,
with the main threats cloud to ground lightning, gusty winds and
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Kelly

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, St. Lucie

When
May 9, 3:30 PM EST
Where
St. Lucie forecast zone
Property damage
$810,000
Reported by
Newspaper

Three homes and two vehicles were destroyed by a wildfire in Port Saint Lucie near the intersection of Dyer Road and Silver Oak Drive. The wildfire was 89 acres at its largest.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949267.